Why Do Some Medications for Mental Illness Cause Weight Gain?

mental illness medication weight gain

Suffering from a mental disorder can be a difficult experience. Whether an anxiety disorder, personality disorder, or depression; the individual can face a number of challenges. One question newly diagnosed sufferers are often left to ask is: Why do medications for mental illnesses cause weight gain?

Normally each individual illness has its own symptoms and its own method of treatment. Medication combined with therapy can go a long way in helping a person who has mental health issues. An issue associated with mental health medication is weight gain. This presents a psychological problem that needs to be addressed, as unless combated it may be that due to being conscious of a rapidly expanding waistline, a patient may refuse further treatment.

Weight gain may be reversible and minimal or with long term treatment more significant. In any case, this needs to discussed with the patient. Patients treated with drugs like Olanzapine, Clozapine, Mirtazpine, Quetiapine, Parotexine, Divalproex and Zotepine amongst others are most likely to experience issues with weight gain. This may occur at any time of the treatment phase. Sometimes, it may be that the weight gain is dose dependent. While weight gain may be unavoidable, here are a few steps that you can take to help keep it in check.

 

  1. Eat in measured quantities. Don’t add extra calories unnecessarily. Aim for an acceptable portion size that satisfies you. Nutrition is an important aspect. Stay safe and avoid the junk!
  2. Get help from an expert. Support at home is great, but an expert will be able to offer valuable insight into the weight gain and how to combat it effectively.
  3. Start working out or begin some sort of fitness & activity regime. If this doesn’t sound like you, begin with a short walk each day. It helps burn off any excess calories you may consume.
  4. Set fitness goals. Decide how much weight you want to lose in a particular period of time and work towards it. Be realistic though. Don’t be too hard on yourself and set achievable goals!

When experiencing weight gain whilst taking mental health medication, it is important to remember that you are not alone and it is likely fixable. Dependant on your diagnosis, medication may be essential to your recovery. Weight gain because of that medication should not be the reason to stop and typically it can be combated effectively. Cessation of drugs will likely only cause adverse effects. It is thus much more beneficial to continue your medication but adopt simple lifestyle changes in terms of diet and exercise, in order to combat medication related weight gain.

End Stigma & Raise Awareness. Consider Liking/Sharing/Tweeting this content using the buttons below.”

Be the first to comment on "Why Do Some Medications for Mental Illness Cause Weight Gain?"

Leave a #Comment, Join the discussion below.

Your email address will not be published.


*